Will your medication mistakes cause adverse outcomes? Stop them early

ED nurses are the ones who catch and report most errors, study says

When you go to the medication room to get an order of morphine, you misread the medication label and mistakenly grab hydromorphone. You catch the error yourself, and no one else is aware of the mix-up. Even if the wrong drug had been given, no adverse event would have been likely to occur. So, would you report this "near miss?"

According to just-published research, your decision may be crucial to the safety of patients in your ED.

"Most of our error reports are valuable not because they caused an adverse event, but because they alert us to a system problem that should be fixed before it causes an adverse patient outcome," says Fidela S.J. Blank, RN, MN, MBA, research coordinator for the department of emergency medicine at Baystate Medical Center in Springfield, MA.

A September 2003 study reports that 400 errors occurred during 1,935 patient visits at a Massachusetts ED over a one-week period. Staff members were encouraged to report errors when they became aware of them. ED nurses, who reported the highest percentage of any ED personnel, discovered 40% of the errors.1

"This is significant," says Blank, one of the study’s investigators. "We know we cannot reduce errors to zero. So we need to devise strategies and systems to support nurses and others in error recovery."

A total of seven adverse outcomes resulted from the errors, including a patient who developed blurry vision and pain after being given an incorrect eye medication and a patient who had a seizure after a delay in obtaining an antiepileptic level. According to the study, most of the errors caused by ED nurses were medication mistakes.

According to the Washington, DC-based Institute of Medicine, drug errors in hospitals cause 770,000 injuries and 7,000 deaths each year. In 2002, there were 192,477 medication errors voluntarily reported to the Rockville, MD-based United States Pharmacopeia's database.

According to the report, ED patients were at higher risk for harm from drug errors than other departments, with 3,449 medication mistakes resulting in 676 adverse outcomes, including two deaths.

The most important message for ED nurses is that errors in clinical care should not be hidden, Blank says. "These should be reported so that we can learn from them," she argues.

Unfortunately, many ED nurses are reluctant to report errors, often with good reason, says Blank. "Nurses are worried about being punished for mistakes either through a bad performance evaluation or their license being endangered," she adds. "We must eliminate the culture of blame.’"

To reduce errors in your ED, do the following:

• Design systems to catch errors before they occur.

As an ED nurse, you can prevent errors from harming patients by minimizing their impact, says Blank. For example, if a physician writes an incorrect dose of a medication, you can prevent the drug from being administered by questioning the order, she explains.

The study’s findings underscored that the ED is a particularly error-prone environment, says Blank. "In a chaotic, fast-paced environment, nurses have to be constantly vigilant to avoid or catch errors before they hurt patients," she says. "The more safety features we can build into our systems, the easier it will be for the ED nurse."

For example, computerized ordering will do away with the problem of illegible handwriting, and an anonymous reporting system can identify unsafe practices, says Blank.

• Implement changes to avoid medication errors.

Drug errors in the study occurred due to the following factors, says Blank:

— the widespread use of verbal orders in the ED setting;

— stocking errors in automated medication dispensers;

— communication problems between nurses, especially between shifts;

— failure to document administration of medications in a timely manner;

— not checking patient identification (ID) bands, not placing ID bands on patient.

"Errors lead to other errors, until it hits the patient," says Blank. "For example, not putting an ID band on a patient is an error, but if a patient is not misidentified because of this, then there is no impact. But if a wrong medication is given because the patient had no ID band, then you might have an adverse event in the making."

The following changes were implemented at Baystate Medical Center’s ED to address these problems:

— ID bands are placed on all patients. "Before, some ID bands were left on the chart and not put on the patient," explains Blank.

— Intravenous pumps are used with all vulnerable patients, including pediatric and geriatric patients, to prevent accidental fluid overload.

— Warnings are placed on automated medication dispensers, such as listing the time the last dose of the medication was given to prevent double dosing, or simple warnings such as "give intramuscularly only."

"We have a long way to go, but at least we have started looking at errors in a systematic way," says Blank.

At University of California-Irvine in Orange, the following strategies have been put into place to reduce medication errors, reports Darlene Bradley, RN, MSN, MAOM, CCRN, CEN, director of emergency and trauma services:

— Drugs with similar names, such as cefazolin, cefotaxime, and cefoxitin, are listed with their brand and generic names to avoid confusion.

"Since the names are very similar, there is a greater chance of error," says Bradley. "With the new labeling system, the drug name is identified in two ways, and it is put in a separate pocket from any other drug."

— The policy and procedure for patient identification has been revised.

Now, two forms of identification are required for each patient, such as the patient verbalizing his or her name and matching the order sheet with the patient’s ID bracelet. The policy complies with the 2004 National Patient Safety Goals from the Oakbrook Terrace, IL-based Joint Commission on Accreditation of Healthcare Organizations, adds Bradley.

With the new system, if a nurse takes the incorrect medication to the patient’s bedside, the drug will not be administered and a potential adverse outcome is avoided, she says.

"It is easy to make errors because we are human and because we are in a hurry," says Bradley. "For example, you may see a name with similar spelling. Or you did see the same name, but the medical record number was different than the person you were looking for?"

If a nurse verifies that the ID bracelet and name match the order sheet but discovers that the medical record or birth date do not match, this could alert nurses to the fact that two patients in the ED have the same name. This concern immediately would be reported to staff, emphasizes Bradley. In this scenario, if the nurse hadn’t done a second check, the medication would be administered to the wrong patient, she explains.

"A system correction should occur to help staff identify that there are more than one persons in the department with the same name," says Bradley. "We call this a name alert’ in our department, which is placed on the chart and on the tracking board for all to see."

— Bar-coding systems are being evaluated.

The ED is trialing several bar-coding systems, reports Bradley. If a medication is going to be administered, the nurse takes the order sheet to the bedside, scans the order sheet, and then scans the patient’s bracelet, she explains.

"If the bar codes are the same, the medication can be administered," Bradley says. "If, on the other hand, the bar code on the patient’s bracelet is not a match, the nurse then knows she has selected the wrong patient, and the error can be avoided."

— Staff double-check the blood tube from the order transmittal with a second staff member to verify a match in names and medical record number.

"The primary nurse documents the name of the person that drew and sent off the blood," Bradley says. "This allows for more accountability in the care of that patient and allows another verification to take place."

Reference

1. Fordyce J, Blank F, Pekow P, et al. Errors in a busy emergency department. Ann Emerg Med 2003; 42:324-333.

Sources

For more information about reducing errors in the ED, contact:

  • Fidela S.J. Blank, RN, MN, MBA, Research Coordinator, Department of Emergency Medicine, Baystate Medical Center, 759 Chestnut St., Springfield, MA 01199. Telephone: (413) 794-8680. Fax: (413) 794-5118. E-mail: Del.Blank@BHS.org.
  • Darlene Bradley, RN, MSN, MAOM, CCRN, CEN, Director, Emergency/Trauma Services, University of California-Irvine Medical Center, 101 The City Drive, Route 128, Orange, CA 92868-3298. Telephone: (714) 456-5248. Fax: (714) 456-5390. E-mail: dbradley@uci.edu.